Klonopin and Weight Gain
Is there a connection between weight gain and Klonopin? In clinical studies, less than 1 percent of people taking the drug experienced this problem. If you notice an increase in weight, try exercising more often and eating heart-healthy foods. If these suggestions don't help, your healthcare provider can offer other recommendations or may switch you to a different medication.
Does Klonopin Cause Weight Gain?Just like all medications, Klonopin® (clonazepam) may cause undesirable side effects, and weight gain may be one of them. This data comes from clinical trials where Klonopin was extensively studied and its side effects were documented.
In clinical trials, both weight gain and weight loss were reported as possible side effects of the drug. However, neither of these is among the most commonly reported Klonopin side effects. In fact, studies have shown that less than 1 percent of people taking this drug reported problems with weight gain or weight loss.
Weight Gain With Klonopin: SuggestionsIf you are noticing bothersome weight gain while taking Klonopin, there are some things that you can do. Some suggestions include:
- Get regular physical activity for at least 30 minutes a day on most days of the week.
- Eat a heart-healthy diet. This diet should include:
- Lean meats, poultry, fish, beans, eggs, and nuts
- Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
- Few saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
- Limit your intake of alcohol.
If the problem continues, talk to your healthcare provider. He or she can offer other suggestions for dealing with any weight gain. Your healthcare provider may also look for other causes, such as certain medical conditions. If the weight gain continues, he or she may recommend other lifestyle changes or suggest a different medication for your seizures or panic disorder.
(Click BMI Calculator to see if your weight is within a healthy range.)